Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 44, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 28, 2004, 9:18 AM EDT for Bedford County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2004, 9:18 AM EDT (13:18 UTC)
- Expired
- Sep 28, 2004, 12:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 66 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 281323
FFWRNK
VAC019-515-281615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 AM EDT TUE SEP 28 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEDFORD IN SOUTH CENTRAL VIRGINIA
BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 1215 PM EDT
* AT 913 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN BANDS MOVING ACROSS BEDFORD COUNTY. RADAR
ESTIMATES SHOW THAT BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN
SINCE 4 AM. ANOTHER 1 TO 2 INCHES WILL OCCUR THROUGH 1030 AM
CAUSING CREEKS AND STREAMS TO FLASH FLOOD.
* LOCATIONS IMPACTED INCLUDE...
MONETA...
BEDFORD CITY...
CHAMBLISSBURG...
THAXTON...
STEWARTSVILLE...
MONTVALE...
EXPECT FLASH FLOODING ALONG AND NEAR HUNTING CREEK NEAR MONETA...ELK
CREEK NEAR CHAMBLISSBURG...TROUGH RUN NEAR MONETA...AND FALLING
CREEK NEAR STEWARTSVILLE. ALSO EXPECT URBAN FLOODING IN THE CITY OF
BEDFORD.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.
STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3708 7953 3729 7935 3750 7951 3742 7962
3740 7974 3724 7983 3719 7969
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 7:41 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 28, 7:41 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 741 AM EDT TUE SEP 28 2004 .AVIATION... IFR WITH OCNL MVFR CONDITIONS WILL CONTINUE THIS MORNING AS RAINBANDS ASSOCD WITH JEANNE MOVE THROUGH THE REGION. THE RAIN SHOULD BEGIN TO TAPER OFF THIS AFTN WITH A SLOW TRANSITION TO MVFR VSBYS AND CIGS AFTER 16Z. CLOUDS ARE EXPECTED TO DECREASE EAST OF THE MOUNTAINS LATER TNGT WITH MVFR CIGS LINGERING AT BLF/LWB THRU EARLY WED. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 315 AM EDT TUE SEP 28 2004 SHORT TERM (TODAY THROUGH TUESDAY NIGHT)... REMNANT JEANNE LOW MOVING OUT OF NE GA AND SHOULD WORK NEWD INTO NW NC BY MIDDAY PER AXIS OF ONGOING PRES FALLS AND LOCATION OF INSTAB GRADIENT ALONG RESIDUAL INLAND COASTAL FRONT. EXPECT CURRENT HEAVY RAINBANDS TO SLOWLY SHIFT OUT INTO THE ERN ZONES THIS MORNING WITH THE SW EASING OFF TO LIGHTER SHRA CLOSER TO THE LOW CENTER. THIS SUPPORTED BY BOTH MOST MODEL GUIDANCE IN SHIFTING BETTER UVV WELL E OF THE CWA AFTER 18Z WHICH MAY EVEN BE A BIT SLOW. THEREFORE PLAN TO CONT GOING CAT POPS ALL AREAS EARLY...THEN TAPERING TO CHCY FROM W TO E THRU THE AFTN. HAVE DOUBTS ABOUT MUCH ADDED FLOODING SW WHERE RAIN WILL DIMINISH QUICKER BUT FOR NOW WILL KEEP FFA SINCE RUNOFF ONGOING AND ADD A COUPLE CTYS SE WVA FOR EARLY DOWNPOURS. DEEP COOL POOL HAS LIMITED MIXING OF WINDS IN ADVISORY AREA AS EXPECT AGAIN THAT BEST SPEEDS LIKELY LATER THIS AFTN IN WAKE OF JEANNE AS FRONT/CAA ARRIVE. WITH WET GROUND ALSO SOME POTENTIAL TO GET A FEW TREES DOWN OUTSIDE ADVISORY AREA GIVEN 3-4 MB PRES RISES BUT SINCE IFFY WONT EXPAND NPW. ALSO SOME CONCERN WITH ISOLD TOR POTENTIAL FAR SE WHERE NOSE OF LI GRADIENT HAS WORKED IN AHEAD OF MAIN APCHG BAND. WILL ISSUE OUTLOOK TO COVER FOR THIS EARLY ON AS WELL. TEMPS TRICKY AS TROPICAL AIR MAKES A RUN OVER THE SE EARLY ON AND COOL POOL STAYS PUT BEFORE NW FLOW BREAKS THRU INVERSION LATER ON. THUS WILL BUMP HIGHS UP SOME E AND STAY WITH SMALL DIURNAL RANGE W ATTM. 5H TROF TO SWEEP LINGERING DEEP RH QUICKLY E THIS EVENING WITH GOOD SHOT OF SUBSIDENCE AND NEGATIVE THETA ADVECTION KICKING IN. EXPECT WILL SEE EXODUS OF ALL -RA AFTER DARK SO WILL CUT BACK POPS TO EARLY MAINLY E AND INDICATE SOME BREAKS IN DOWNSLOPE FLOW. LOWS WILL FALL INTO THE 40S NW BUT LIKELY STAY ABOVE GUIDANCE ELSW AS GOOD MIXING LINGERS. LONG TERM (WEDNESDAY THROUGH MONDAY)... FRONT STALLS S OF THE AREA WED WITH SURFACE HIGH PRES BRIDGING ACROSS THE MID ATLC THRU THU. MODELS INDICATE A WEAK INVERTED TROF REFLECTION W OF THE MTNS BY THU WITH LIGHT SE FLOW BRINGING RH BACK UP THE SLOPES THU/FRI. ETA EVEN PRINTING OUT SOME LIGHT QPF AS NRN S/W ACTS TO ENHANCE LIFT WHILE THE GFS/CANADIAN SHOWING ONLY MORE CLOUDS. SINCE RH APPEARS SHALLOW IN WAKE OF JEANNE...PLAN TO BOOST CLOUDS WED/THU BUT WITHOUT POPS. NEXT NRN STREAM DIGGING 5H TROF NOW PROGGED BY THE GFS TO ZIP SE TOWARD THE AREA FRI BEFORE SLIDING A DECENT FALLISH COLD FRONT THRU LATE SAT INTO SUNDAY. TIMING BRINGS AXIS OF DEEPER MOISTURE INTO THE AREA LATE SAT THEN OFFSHORE SUNDAY. ALTHO BEST SUPPORT SHIFTS N APPEARS ENOUGH RH TO ADD LOW CHC -SHRA SAT-SAT NGT ALONG THE FRONT. ENOUGH WAA TO INCREASE TEMPS FRI/SAT AHEAD OF THE BNDRY BEFORE LOWERING HIGHS MON WITH THE GFS SHOWING THE 85H 0C LINE OVER SE WVA LATE MON. AVIATION... WITH CLOUDS AND RAIN FROM TROPICAL DEPRESSION JEANNE...LIFR TO VLIFR CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH THIS MORNING. ISOLATED POCKET OF MVFR WILL BE SHORT LIVED THIS MORNING. IN GENERAL CIGS AND VSBYS WL STAY AOB IFR UNTIL THE RAIN TAPER OFF TUESDAY AFTERNOON. IMPROVING CONDITIONS WILL OCCUR DURING TUESDAY EVENING AND TUESDAY NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION (UPDATE)...JH
Hazardous weather outlook, Sep 28, 4:33 AM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 433 AM EDT TUE SEP 28 2004 NCZ001-002-018-VAZ015-290831- ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC- 433 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THE REMNANTS OF JEANNE WILL MOVE ACROSS THE AREA THIS MORNING. ADDITIONAL HEAVY RAINFALL COULD PRODUCE LOCALIZED FLOODING OF SMALLER STREAMS AND CREEKS. IN ADDITION GUSTY WINDS OF 15 TO 30 MPH WITH GUSTS TO 50 MPH ACROSS THE HIGHER ELEVATIONS MAY OCCUR IN SHOWERS THIS MORNING...AND LATER THIS AFTERNOON AS HIGH PRESSURE BUILDS IN. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058- 059-WVZ044-045-290831- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV- HALIFAX VA-HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA- PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC- STOKES NC-SURRY NC-WILKES NC-WYTHE VA-YADKIN NC- 433 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THE REMNANTS OF JEANNE WILL MOVE ACROSS THE AREA THROUGH EARLY THIS AFTERNOON PRODUCING HEAVY RAIN AND SOME FLOODING. IN ADDITION GUSTY WINDS TO 35 MPH MAY OCCUR WITH SOME OF THE RAINBANDS...AS WELL AS BEHIND THE SYSTEM LATER THIS AFTERNOON. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VAZ007-009-WVZ042-043-290831- MERCER WV-SMYTH VA-SUMMERS WV-TAZEWELL VA- 433 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THE REMNANTS OF JEANNE WILL CONTINUE TO PRODUCE WIDESPREAD RAINFALL THROUGH LATE THIS MORNING. SOME LOCALIZED FLOODING OF POOR DRAINAGE AREAS COULD OCCUR. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 28, 3:56 AM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 356 AM EDT TUE SEP 28 2004 NCZ005-006-VAZ043>046-058-059-281500- APPOMATTOX VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-HALIFAX VA- HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC- 356 AM EDT TUE SEP 28 2004 ...ISOLATED TORNADOES POSSIBLE IN RAINBANDS THIS MORNING... THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL MOVE NORTHEAST PASSING JUST SOUTH OF THE AREA BY THIS AFTERNOON. RAINBANDS IN ADVANCE OF THE CENTER OF THIS SYSTEM COULD PRODUCE ISOLATED WIND DAMAGE...AS WELL AS THE POSSIBILITY OF A SHORT LIVED TORNADO OR TWO. LOCATIONS IN PARTS OF SOUTHSIDE VIRGINIA...MAINLY SOUTH OF HIGHWAY FOUR SIXTY ARE MORE APT TO SEE THE STRONGER STORMS BEFORE CONDITIONS IMPROVE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Sep 28, 5:51 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 AM EDT TUE SEP 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0426 AM FLASH FLOOD DANBURY 36.41N 80.21W
09/28/2004 STOKES NC LAW ENFORCEMENT
SEVERE FLOODING...ELEMENTARY SCHOOL FLOODED
0530 AM FLASH FLOOD FLOYD 36.92N 80.32W
09/28/2004 FLOYD VA LAW ENFORCEMENT
ROUTE 8 FLOODED...SECONDARY ROADS WASHED OUT.
0405 AM FLASH FLOOD STUART 36.63N 80.28W
09/28/2004 PATRICK VA LAW ENFORCEMENT
FLOODING...MUDSLIDES ACROSS COUNTY
&&
JHLocal storm report, Sep 28, 6:10 AM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 AM EDT TUE SEP 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0538 AM TSTM WND DMG CALLANDS 36.82N 79.58W
09/28/2004 PITTSYLVANIA VA LAW ENFORCEMENT
SEVERAL TREES DOWN ON MOBILE HOME.
&&
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 1:25 AM EDT | Flash Flood Warning | RNK | Patrick | 3 hr |
| Sep 28, 3:20 AM EDT | Flash Flood Warning | RNK | Floyd, Franklin | 3 hr |
| Sep 28, 4:13 AM EDT | Flash Flood Warning | RNK | Patrick | 2 hr |
| Sep 28, 4:53 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Sep 28, 5:24 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 36 min |
| Sep 28, 6:10 AM EDT | Flash Flood Warning | RNK | Floyd, Franklin, Patrick | 3 hr |
| Sep 28, 7:40 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.